• Profile
Close

Anabolic steroids may raise risk of premature death in men

IANS Nov 23, 2018

Men who use androgenic anabolic steroids such as testosterone may face a higher risk of early death, warns a new study.




Mortality was three times higher amongst users of anabolic steroids -- steroidal androgens that include natural ones like testosterone as well as synthetic -- compared to non-users. The higher use was also associated with significant increase in hospital admissions as a result of high side effects including acne, gynaecomastia, and erectile dysfunction.

Anabolic steroids are associated with a range of side effects that can be directly attributed to their pharmacological activities, according to lead author Henrik Horwitz, from the University of Copenhagen in Denmark. The lifetime prevalence of androgenic anabolic steroid abuse is estimated to be around 6 per cent for men but there is limited knowledge about the side effects of these drugs.

In the study, published in the Journal of Internal Medicine, 545 men who used androgenic anabolic steroids were matched with 5,450 controls. The findings showed that the median annual number of hospital contacts was 0.81 in the androgenic anabolic steroid users and 0.36 in the controls. 

In addition, acne, gynaecomastia and erectile dysfunction affected more than 10 per cent of the androgenic anabolic steroid users. Given the high rate of androgenic anabolic steroid abuse, these side effects are of public health concern, the researchers noted.

Only Doctors with an M3 India account can read this article. Sign up for free.
  • 55 lakhs+ doctors trust M3 globally

  • Nonloggedininfinity icon
    Unlimited access to original articles by experts
  • Nonloggedinlock icon
    Secure: we never sell your data
  • Signing up takes less than 2 mins
Try M3 India / Log In
x
M3 app logo
Choose easy access to M3 India from your mobile!


M3 instruc arrow
Add M3 India to your Home screen
Tap  Chrome menu  and select "Add to Home screen" to pin the M3 India App to your Home screen
Okay